Mississippi, 2024

Tornadoes and Flash Flood in Mississippi, December 27, 2024

December 27, 2024 · NWS JAN · 4 events in 4 counties and zones

As an upper-level disturbance crossed from the Southern Plains into the Midwest, severe thunderstorms developed over portions of Mississippi. Wind damage and a few tornadoes resulted from these storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As an upper-level disturbance crossed from the Southern Plains into the Midwest, severe thunderstorms developed over portions of Mississippi. Wind damage and a few tornadoes resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 27, 2:19 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 27, 2:19 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
219 AM CST Fri Dec 27 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 219 AM CST Fri Dec 27 2024

Through tonight: A line of showers with isolated embedded storms
ahead of a stalling cold front continues to push eastward across
the area this morning, now extending from Greenwood to Yazoo City
to Port Gibson. Intensity along the line has been on the decrease
overnight due to a lack of instability and decreasing low level
forcing. However, low level wind shear has been strong, with a 60+
kt low level jet lifting across the region early this morning.
This has resulted in wind gusts up to 35-45 mph at times
overnight, especially over the northwestern half of the area. With
showers beginning to outrun the front and the low level jet
pulling away, convection should continue to become less organized
as it continues eastward this morning. As activity moves into east
MS early this afternoon, instability will begin to recover, but
by this time, forcing will be increasingly nebulous. And with
convection beginning to move out of the area, it will be a narrow
wind of opportunity for substantial restrengthening. However, given
sufficiently strong deep layer shear, we can't rule out a strong
storm in southeast MS, but confidence in this threat is low.
Meanwhile, areas farther west may actually see some clearing by
this afternoon. For tonight, with increasing southerly warm
advection as the front retreats northwestward, low stratus will
build back in overnight, and some of it may build down and become
fog. There may also be patchy showers or drizzle. But overall,
most areas will remain dry. /DL/

Saturday through late next week....

Saturday is our main concern in the longer term, when the peak of
series of shortwaves is expected. An upper trough will push
across the area Saturday into Saturday night and will support a
surface low and attendant cold front over the southern plains into
the Ozarks. The corresponding mass low level response is progged
to be more substantial than the Thursday night/Friday morning
system, as is evidenced by widespread mid to upper 60s dewpoints.
The initial response as the warm front lifts northward is likely
to trigger storms in the early afternoon and does introduce some
uncertainty regarding the northern extent of the warm sector.
Early CAM indications seem split on whether or not the warm sector
gets suppressed to the south, or if its allowed to push further
north. Given this uncertainty, areas along and south of I-20 have
the greatest confidence at this time. Considering this, expect
adjustments in the outlooked area over the next couple of days as
things get fine tuned.

Despite these uncertainties, there still exists a solid threat
for severe storms. The aforementioned warm sector will be
overspread by 40-50kts of deep layer shear. This will support
organized storms capable of all hazards, though the primary hazard
appears to be damaging wind gusts at this time. Tornado threat is
likely to increase Saturday evening with the ramp up of the low
level jet. Areas further east will see a longer window for the
tornado threat as surface winds become veered ahead of the cold
front. The final line of storms will push through with the cold
front and looks to clear the area by early Sunday morning, ending
the severe threat. An enhanced (3 out of 5) risk has been
highlighted across much of the area, but as mentioned before, I
would expect adjustments over the next couple of days.

In addition to the severe risk, there is a risk for heavy to
cause some localized flash flooding, especially considering
previous rainfall from Thursday and Friday. Any storms that do
train over a certain area could produce localized flooding.
Considering this, a limited risk has been highlighted, but should
be mainly west of I-55.

In the wake, a dry airmass settles over the region. This is short
lived however, as another trough ejection will increase rain
chances once again Tuesday. That said, instability appears far
weaker, especially with the preceding dry airmass, so convective
rain looks fairly limited. Beyond this point, we will see a return
of cooler temperatures for later next week. There are still some
timing differences though, with the Euro getting the colder air in
much quicker than the GFS. Either way, freezing temps should make
a return towards the back end of the period. The coldest air once
again looks to be deflected to the east of our area, so
temperatures look to drop mainly into the upper 20s and low 30s.
/SAS/

&&

.AVIATION...
(06Z TAFS)
Issued at 1108 PM CST Thu Dec 26 2024

A mix of IFR/MVFR conditions continue to prevail at TAF sites
this evening and expect this to continue through the night.
Showers and thunderstorms are occuring mainly for TAF sites along
and west of the I-55 corridor. These storms will continue to move
east across the area overnight into Friday morning. The winds
will be gusty out of the south, with gusts from 20-25kts./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  58  73  55 /  60  10  80  80
Meridian      71  59  72  56 /  90  20  80  90
Vicksburg     73  55  72  53 /  10  10  90  70
Hattiesburg   76  62  76  58 /  80  20  80  80
Natchez       73  59  73  53 /  20  10  90  80
Greenville    65  53  67  52 /  10   0  80  70
Greenwood     71  54  71  53 /  20   0  80  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/SAS/15

In the hours before

Special weather statement, Dec 27, 1:37 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
137 AM CST Fri Dec 27 2024

MSZ035-042-043-048-270830-
Humphreys MS-Hinds MS-Yazoo MS-Madison MS-
137 AM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT YAZOO...NORTH CENTRAL HINDS...
SOUTHEASTERN HUMPHREYS AND SOUTHWESTERN MADISON COUNTIES THROUGH 230
AM CST...

At 137 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles northwest of Yazoo
City to Little Yazoo to Brownsville. Movement was northeast at 50
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Eden, Myrleville, Benton, Bentonia, Little Yazoo, and Flora around
  145 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3291 9005 3251 9009 3238 9052 3262 9058
      3294 9056 3302 9035
TIME...MOT...LOC 0737Z 218DEG 45KT 3294 9047 3273 9036 3245 9047

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SAS
Special weather statement, Dec 27, 1:43 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
143 AM CST Fri Dec 27 2024

MSZ047-053-270830-
Warren MS-Claiborne MS-
143 AM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARREN AND EASTERN
CLAIBORNE COUNTIES THROUGH 230 AM CST...

At 143 AM CST, Doppler radar was tracking a strong thunderstorm over
Port Gibson, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hermanville around 150 AM CST.
  Rocky Springs around 155 AM CST.
  Reganton around 205 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3223 9073 3199 9072 3187 9104 3202 9108
TIME...MOT...LOC 0743Z 242DEG 33KT 3194 9099

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SAS
Special weather statement, Dec 27, 2:08 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
208 AM CST Fri Dec 27 2024

MSZ047-048-053-054-270900-
Copiah MS-Warren MS-Hinds MS-Claiborne MS-
208 AM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WARREN...EASTERN
CLAIBORNE...SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES
THROUGH 300 AM CST...

At 207 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Newman to near
Carpenter to near Peyton. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Carpenter, Utica, Edwards, and Learned around 215 AM CST.
  Dentville around 220 AM CST.
  Dry Grove, Bolton, and Raymond around 225 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3239 9044 3226 9035 3198 9040 3183 9086
      3200 9082 3227 9079
TIME...MOT...LOC 0807Z 235DEG 40KT 3229 9073 3208 9070 3187 9078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SAS
Special weather statement, Dec 27, 2:26 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
226 AM CST Fri Dec 27 2024

MSZ042-043-048-270915-
Hinds MS-Yazoo MS-Madison MS-
226 AM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN YAZOO...NORTHWESTERN
HINDS AND SOUTHWESTERN MADISON COUNTIES THROUGH 315 AM CST...

At 226 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Phoenix, or 15 miles northwest of Clinton, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bentonia and Flora around 230 AM CST.
  Myrleville and Little Yazoo around 235 AM CST.
  Canton around 245 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3287 9005 3252 9009 3236 9058 3249 9059
      3250 9058 3251 9055 3253 9055 3253 9058
      3255 9060 3263 9061
TIME...MOT...LOC 0826Z 242DEG 45KT 3254 9046

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SAS
Special weather statement, Dec 27, 2:52 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
252 AM CST Fri Dec 27 2024

MSZ043-048-049-270930-
Hinds MS-Rankin MS-Madison MS-
252 AM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RANKIN...CENTRAL HINDS
AND SOUTH CENTRAL MADISON COUNTIES THROUGH 330 AM CST...

At 252 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Brownsville to Clinton
to near Byram. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Jackson and Pocahontas around 255 AM CST.
  Flowood, Annandale, Richland, and Ridgeland around 300 AM CST.
  Madison, Gluckstadt, and Pearl around 305 AM CST.
  Canton around 310 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 9006 3225 8992 3215 9037 3225 9042
      3242 9049
TIME...MOT...LOC 0852Z 229DEG 45KT 3242 9038 3232 9031 3222 9031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SAS
Special weather statement, Dec 27, 3:20 AM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
320 AM CST Fri Dec 27 2024

MSZ042-043-271000-
Yazoo MS-Madison MS-
320 AM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YAZOO AND MADISON
COUNTIES THROUGH 400 AM CST...

At 320 AM CST, Doppler radar was tracking a strong thunderstorm over
Madison, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Canton around 325 AM CST.
  Sharon around 330 AM CST.
  Farmhaven around 335 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3288 8997 3288 8973 3263 8973 3260 8978
      3258 8979 3259 8979 3258 8986 3257 8987
      3256 8989 3251 8993 3248 9002 3244 9004
      3244 9007 3240 9007 3240 9015 3245 9021
      3290 9004
TIME...MOT...LOC 0920Z 229DEG 49KT 3246 9006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SAS

The radar

The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Madison

When
December 27, 3:21 AM CST
Where
Madison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

A tree was blown down onto a house on Twin Harbor Place, which resulted in 2 injuries.

Tornado, Forrest

When
December 27, 7:36 AM CST to 7:37 AM CST
Where
Forrest County, 0.15 mi SE of Maxie to 0.57 mi NE of Maxie
Rating
EF0
Path length
0.6 mi
Path width
60 yd
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.968, -89.198

A brief weak tornado touched down just west of US Highway 49 in the Maxie community. A few trees were damaged as it moved northeast, and a power line was taken down. The tornado dissipated at Old Highway 49. Maximum estimated wind speeds were 85 mph. This tornado was also seen on social media videos. A tornadic debris signature was noted on radar with this storm.

Tornado, Jones

When
December 27, 3:01 PM CST to 3:03 PM CST
Where
Jones County, 2.33 mi SSE of Mill Creek to 2.23 mi SE of Mill Creek
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Continued into
Wayne, Ms (MOB)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.650, -88.952

An EF-1 tornado began in far eastern Jones County along Clay Taylor Rd, where the roof of a home was lifted which resulted in displaced porch columns. A trampoline and play set were blown into a nearby field. There were also several limbs blown down along Pearman Rd before the tornado continued into Wayne County just east of Pearman Rd. There was sporadic tree damage along Strengthford Myrick Road and Maxcey Drive. The tornado began to intensify as it approached a farm on Sellers Cooley Drive. Several metal farm buildings were heavily damaged. A few cattle were picked up and tossed during the tornado. Several large trees were snapped or uprooted across the farm. The tornado continued to move to the northeast across inaccessible and heavily forested areas. The tornado crossed Highway 84 and lifted the roof of a house on the north side of the road. The wind likely got under the roof overhanging the carport area and caused the uplift of a significant chunk of the roof over the rest of the house. Another house on Oscar Bell Road also had an uplift of the roof. The tornado continued off to the northeast and trekked over heavily forested areas. A convergent pattern in the tree damage was noted further to the northeast as the tornado moved across Beat 4 Shubuta Road. Very sporadic damage was noted off to the northeast toward Gatlin Road. Future adjustments to the track are expected given that some of the track was inaccessible due to densely forested areas. The estimated maximum wind speed in Jones County was 85 mph. The total path length was 13.06 miles across the two counties.

Flash Flood, Lauderdale

When
December 27, 3:20 PM CST to 4:20 PM CST
Where
Lauderdale County, 2.92 mi W of Marion to 3.11 mi W of Marion
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
32.420, -88.700

Flash flooding occurred across MS Highway 493 just north of Meridian City limits.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227979, 1223076, 1227965, 1227980.